Skip Navigation LinksHome > May 2013 - Volume 35 - Issue 5 > Toxicology Rounds: Atropine Dosing Regimen Suboptimal for Or...
Emergency Medicine News:
doi: 10.1097/01.EEM.0000430473.76764.b5
Toxicology Rounds

Toxicology Rounds: Atropine Dosing Regimen Suboptimal for Organophosphate Poisoning

Gussow, Leon MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center. He is also the editor of his own blog, The Poison Review.

The atropine dosing regimens frequently recommended for organophosphate pesticides may be less than optimal, a recent article suggests. Atropine is an effective antidote, immediately reversing the immediately dangerous effects of the life-threatening poison. The results of this study also have implications for treating nerve agent exposure. (J Med Toxicol 2012;8[2]:108.

Figure. No caption a...
Image Tools
Figure. No caption a...
Image Tools

Death from acute severe organophosphate poisoning occurs because of respiratory compromise. Multiple factors impair ventilation and oxygenation in these cases, but the primary cause acutely relates to the muscarinic effects of the organophosphate agent. (See table.)

The most clinically significant muscarinic effects are bronchorrea and bronchospasm (the Killer Bs). The airways fill up with secretions, and the involuntary muscles of the respiratory passage clamp down. The result is like a combination of drowning, aspiration, and a severe asthma attack.

Priorities in treating acute organophosphate poisoning include drying up those respiratory secretions and getting the bronchial muscles to relax. This can be accomplished by administering adequate doses of the antimuscarinic antidote atropine sulfate. The key word is “adequate.” These cases sometimes require surprisingly high doses of atropine, not the several milligrams commonly used to treat bradycardia, but tens or even hundreds of milligrams in some cases. It may not be possible to accomplish the resuscitation priorities — airway and breathing — until sufficient atropine is on board, so it makes sense that rapid, aggressive administration of antidote is crucial.

Some texts take a rather lackadaisical approach to the problem, despite the obvious urgency for drying respiratory secretions and relieving bronchospasm. Consider this from Tintinalli's Emergency Medicine: A Comprehensive Study Guide (7th edition, 2011): “The initial atropine dose is 1 mg or more IV in an adult and 0.01 to 0.04 mg/kg (but never <0.1 mg) IV in children. ... The dose may be repeated every 5 minutes until muscarinic symptoms subside. The dose necessary to dry secretions may be on the order of hundreds of milligrams in massive overdoses.”

It doesn't take much thought to realize that this recommendation is absurd. The suggested dosing regimen is way too slow if oxygenation and ventilation are priorities in these cases, and drying secretions is a key step in accomplishing those. A dose of, say, 5 mg of atropine every five minutes in an adult patient would take more than an hour and a half to achieve adequate atropinization if 100 mg were required. That is a very long time indeed if reaching this goal is a crucial step toward enabling the patient to breathe.

Experts from Southeast Asia, an area that sees a large number of these cases, have been recommending for years that atropine be administered more rapidly in escalating doses in severe acute organophosphate toxicity. This Journal of Medical Toxicology study supports this concept. This was a randomized open-label trial. Patients who presented with convincing evidence of organophosphate poisoning were randomized into one of two treatment groups: Group A (conventional therapy) received 2-5 mg atropine IV every 10-15 minutes until adequate response, and Group B (incremental dosing) received 1.8-3.0 mg atropine IV, repeated every five minutes at double the previous until adequate response.

Both groups were also treated with pralidoxime to counteract the nicotinic effects of organophosphates. Treatment was continued until there was “symptomatic improvement and recovery of cholinesterase activity.”

The primary outcome was death. Eighteen of 81 patients (22%) in Group A and six of 75 (8%) in Group B died, a statistically significant difference. Group A also had significantly greater incidences of atropine toxicity and intermediate syndrome (delayed muscular weakness). The authors concluded that incremental atropine and infusion should become the treatment of choice for organophosphate poisoning.

I am convinced this conclusion is correct. The authors should be praised for conducting a study on this difficult clinical question. The paper would have been even more convincing if the starting dose and interval for atropine administration were the same in each group, but this study nevertheless is probably the best evidence we're going to have for a very long time, and I think it is good enough to prompt a clinical change in line with the authors' conclusion.

Correction: I wrote in this column in March that New York City had announced new restrictions on how opioids could be prescribed in the emergency departments of the city's public hospitals.

A recent article, however, pointed out that the rules are actually voluntary suggestions. (JAMA 2013;309[9]:879.) The recommendations note that “these guidelines do not replace clinical judgment in the appropriate care of patients nor are they intended to provide guidance on the management of patients while they are in the ED.”

It is not clear whether the city intended the guidelines to be optional all along, or if the note was added later in response to pushback against medical therapy governed by political fiat.

Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.

Back to Top | Article Outline

FastLinks

* Visit Dr. Gussow's blog at www.thepoisonreview.com.

* Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.

* Comments about this article? Write to EMN at emn@lww.com.

© 2013 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share